1 Citation (Scopus)

Abstract

Propofol-related infusion syndrome (PRIS) has a high mortality with myocardial failure and dysrhythmias. However, there is no detailed description of the serial cardiac conditions presenting during the critical and recovery periods during PRIS. We report the case of a 24-year-old man with a traumatic head injury who developed PRIS after propofol infusion. Cyanosis, hypotension, neck vein distension, cardiac arrest and ventricular tachycardia occurred. The patient survived PRIS by prompt cessation of propofol, the use of inotropic agents, and short-term hemofiltration. A timely Holter electrocardiogram (ECG) recording, serial echocardiograms and 12-lead ECGs revealed isolated right heart failure, sequential bradycardia, arrest, left bundle branch block-like ventricular tachycardia, and varied coved-type ST elevation in the right precordial leads. All these clinical abnormalities (symptoms, echocardiograms, and ECGs) subsided within a few hours after treatment. The patient was eventually discharged with clear consciousness and without any cardiopulmonary sequelae. Our cardiac survey implied that in PRIS, the right heart is severely injured, both mechanically and electrophysiologically. Injured right hearts can completely and rapidly recover if recognition and treatment are timely.

Original languageEnglish
Pages (from-to)192-195
Number of pages4
JournalJournal of Experimental and Clinical Medicine(Taiwan)
Volume2
Issue number4
DOIs
Publication statusPublished - Aug 2010

Fingerprint

Heart Injuries
Cardiac Arrhythmias
Electrocardiography
Propofol
Ventricular Tachycardia
Heart Failure
Hemofiltration
Cyanosis
Bundle-Branch Block
Bradycardia
Heart Arrest
Consciousness
Craniocerebral Trauma
Hypotension
Veins
Neck
Propofol Infusion Syndrome
Mortality
Therapeutics

Keywords

  • Cardiac arrest
  • Coved-type ST elevation
  • Heart failure
  • Propofol
  • Ventricular arrhythmia

ASJC Scopus subject areas

  • Medicine(all)

Cite this

@article{993c2ed41bc1459bbe8e33d8e6c0cdb9,
title = "Propofol Infusion Syndrome Leads to Severe Right Heart Injury and Lethal Arrhythmias",
abstract = "Propofol-related infusion syndrome (PRIS) has a high mortality with myocardial failure and dysrhythmias. However, there is no detailed description of the serial cardiac conditions presenting during the critical and recovery periods during PRIS. We report the case of a 24-year-old man with a traumatic head injury who developed PRIS after propofol infusion. Cyanosis, hypotension, neck vein distension, cardiac arrest and ventricular tachycardia occurred. The patient survived PRIS by prompt cessation of propofol, the use of inotropic agents, and short-term hemofiltration. A timely Holter electrocardiogram (ECG) recording, serial echocardiograms and 12-lead ECGs revealed isolated right heart failure, sequential bradycardia, arrest, left bundle branch block-like ventricular tachycardia, and varied coved-type ST elevation in the right precordial leads. All these clinical abnormalities (symptoms, echocardiograms, and ECGs) subsided within a few hours after treatment. The patient was eventually discharged with clear consciousness and without any cardiopulmonary sequelae. Our cardiac survey implied that in PRIS, the right heart is severely injured, both mechanically and electrophysiologically. Injured right hearts can completely and rapidly recover if recognition and treatment are timely.",
keywords = "Cardiac arrest, Coved-type ST elevation, Heart failure, Propofol, Ventricular arrhythmia",
author = "Tseng, {Yuan Teng} and Hao, {Wen Rui} and Liu, {Ju Chi} and Hsieh, {Ming Hsiung}",
year = "2010",
month = "8",
doi = "10.1016/S1878-3317(10)60030-7",
language = "English",
volume = "2",
pages = "192--195",
journal = "Journal of Experimental and Clinical Medicine",
issn = "1878-3317",
publisher = "Elsevier Taiwan LLC",
number = "4",

}

TY - JOUR

T1 - Propofol Infusion Syndrome Leads to Severe Right Heart Injury and Lethal Arrhythmias

AU - Tseng, Yuan Teng

AU - Hao, Wen Rui

AU - Liu, Ju Chi

AU - Hsieh, Ming Hsiung

PY - 2010/8

Y1 - 2010/8

N2 - Propofol-related infusion syndrome (PRIS) has a high mortality with myocardial failure and dysrhythmias. However, there is no detailed description of the serial cardiac conditions presenting during the critical and recovery periods during PRIS. We report the case of a 24-year-old man with a traumatic head injury who developed PRIS after propofol infusion. Cyanosis, hypotension, neck vein distension, cardiac arrest and ventricular tachycardia occurred. The patient survived PRIS by prompt cessation of propofol, the use of inotropic agents, and short-term hemofiltration. A timely Holter electrocardiogram (ECG) recording, serial echocardiograms and 12-lead ECGs revealed isolated right heart failure, sequential bradycardia, arrest, left bundle branch block-like ventricular tachycardia, and varied coved-type ST elevation in the right precordial leads. All these clinical abnormalities (symptoms, echocardiograms, and ECGs) subsided within a few hours after treatment. The patient was eventually discharged with clear consciousness and without any cardiopulmonary sequelae. Our cardiac survey implied that in PRIS, the right heart is severely injured, both mechanically and electrophysiologically. Injured right hearts can completely and rapidly recover if recognition and treatment are timely.

AB - Propofol-related infusion syndrome (PRIS) has a high mortality with myocardial failure and dysrhythmias. However, there is no detailed description of the serial cardiac conditions presenting during the critical and recovery periods during PRIS. We report the case of a 24-year-old man with a traumatic head injury who developed PRIS after propofol infusion. Cyanosis, hypotension, neck vein distension, cardiac arrest and ventricular tachycardia occurred. The patient survived PRIS by prompt cessation of propofol, the use of inotropic agents, and short-term hemofiltration. A timely Holter electrocardiogram (ECG) recording, serial echocardiograms and 12-lead ECGs revealed isolated right heart failure, sequential bradycardia, arrest, left bundle branch block-like ventricular tachycardia, and varied coved-type ST elevation in the right precordial leads. All these clinical abnormalities (symptoms, echocardiograms, and ECGs) subsided within a few hours after treatment. The patient was eventually discharged with clear consciousness and without any cardiopulmonary sequelae. Our cardiac survey implied that in PRIS, the right heart is severely injured, both mechanically and electrophysiologically. Injured right hearts can completely and rapidly recover if recognition and treatment are timely.

KW - Cardiac arrest

KW - Coved-type ST elevation

KW - Heart failure

KW - Propofol

KW - Ventricular arrhythmia

UR - http://www.scopus.com/inward/record.url?scp=77955613384&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77955613384&partnerID=8YFLogxK

U2 - 10.1016/S1878-3317(10)60030-7

DO - 10.1016/S1878-3317(10)60030-7

M3 - Article

AN - SCOPUS:77955613384

VL - 2

SP - 192

EP - 195

JO - Journal of Experimental and Clinical Medicine

JF - Journal of Experimental and Clinical Medicine

SN - 1878-3317

IS - 4

ER -